Will I ever get used to life with Atrial Flutters

I'm 39 and a year ago I had a couple of episodes of SVT. After investigation by a cardiologist I was diagnosed with Atrial Flutters. I take 5mg Bisoprolol every day. I'm a busy working Mum of two who used to be able to run around and complete all my daily tasks with time to spare. Now I feel like a fraction of my former self. I'm tired all the time and lack energy. I get frequent pains in my legs. I also get frequent headaches. I drink as much water as I possibly can during the day as someone told me that Bisoprolol can make you feel dehydrated. Will this ever get any better?

12 Replies

oldestnewest
  • Sorry to hear this. You don't say how long you have been on it for nor the starting regime. If you went straight on to 5mg it could take 6 to 12 weeks to stabilise. It could also be that 5mg is too much. Bisoprolol is in 1.25mg steps.

    GVing said that the reality for most people is that they cannot do as much as they used to. Also Bisoprolol does make quite a few people groggy and slow and some are switched to other medicines.

  • Hi. I started on 1.25 12 months ago and cardiologist gradually increased this to 5mg. I've been on 5mg since January this year. Thanks for your reply.

  • Hi,

    I don't take Bisoprolol but have seen many, many people post on here that they have had to change it because of the symptoms you are experiencing.

    Also, you don't mention seeing an EP. You are young to have meds all your life - are they waiting to see if your flutter continues?

    If I were you I would ask to see if an EP for advice as flutter is said to be easier to deal with than AF- however it can develop into AF in some people so you need proper advice from an EP

  • Hi. What is an EP? I am young. It is a real worry. Cardiologist predicts that I will have a hyperactive thyroid and this may be the cause of the problems. Thanks for the information.

  • Hi,

    An EP is an Electrophysiologist That's a cardiologist who has then gone on to specialise in the electrical systems of the heart. They can carry out procedures to stop the electrical signals from causing the flutter. However, if you may have a thyroid problem, that should be treated first as it can cause flutter and then AF. If the thyroid problem is treated then the flutter may stop.Make sure you are being referred for treatment of any thyroid issue. Let us know how you get on. I see you mention ablation has been discussed with you- it is very successful for flutter but can lead to AF after an ablation for the flutter so I think it's important to rule out any underlying treatable causes- like thyroid issues, first if you can.

  • Will have? Is he clairvoyant?

    Has there been a thyoid examination? Results, lab values?

  • Bisoprolol can have the effects you describe - I found 2.5mg made me very weary. So can short runs of AFlutter which you may not notice, especially if your heart rate is held down by the bisoprolol. If you haven't yet seen an electrophysiologist (cardiologist specialising in heart rhythm), that should be a priority to get a good treatment plan in place.

    Atrial Flutter ablation has a high rate of success - 95% I believe and you are very young to face a future on drugs. I have Flutter which is controlled by drugs at the moment but ablation is on the cards - some time maybe but I'm a few decades older than you are.

    There is a wealth of information on the main AFA website with downloadable leaflets on all aspects of heart rhythms at atrialfibrillation.org.uk.

  • Thank you so much for this information. Both my cardiologist and GP have talked about the possibility of an ablation at Broad Green in Liverpool. I haven't seen an Electrophysiologist. I had a heart scan and wore a tape for a week before Christmas 2015 before they decided on a 5mg dose of Bisoprolol.

  • Hiya AMK,

    Well, I'm one of the Bisoprolol success stories - that said it wasn't always like that. You will read lots of negative stuff about the demon Bisop .... and that's as it should be. People say it as it is, but, we are all different. I assume you've read the Bisoprolol fact sheet in the packet .... ? if not the relevant bit is about all known side effects and I seem to recall a bit about if you have a side effect not mentioned then see your GP !!!

    I was put on it when diagnosed with paroxysmal atrial fibrillation by the cardiac consultant at the hospital when I was admitted in Jan 2010. At that time I was told to take it in the morning along with other morning meds. My dose was originally and still is - 5mg a day.

    I was also put on Warfarin.

    Once I went back to work (driving buses) I began to get random nose bleeds. Full and heavy flow - always unpredictable, some times when driving, sometimes when at home. I went back to my GP and had a bloody good moan - she got out her book of Magic Potions and Brews and said take it at night - I did this and have never had a nose bleed since.

    Many people on this site blamed out of control Warfarin. But I knew it wasn't. I just knew.

    Yes I am weary, yes I have to pace myself in terms of energy. Yes my GP and I have tried reducing the Bisop down to 2.5 mg but my heart rate went ballistic, so back to 5 mg again and this keeps my heart plodding away at 65 - 67 bpm. Now all these years later I have no problems with it - except, every now and then my heart rate drops to around 46 bpm - I go very cold and go to bed with a hot water bottle, a cup of sweet coffee. I hug the hotty nod off and an hour or so later I'm back to normal, the caffeine hit seems to work and the warmth. Get outta bed and carry on as if nothing happened. This happens 4 or 5 times a year, again, quite at random BUT only when I'm at home resting up or just pottering around. I'm 72 shortly and am still working 30 to 40 hours a week driving buses. I might add that I still pass my DVLA annual medical for my PCV licence renewal.

    However, a word of warning - Bisoprolol is not the sort of drug to play around with without medical supervision.

    Good luck.

    John

  • Hi John. Thanks for your reply and information. I have completely stripped out caffeine as I was worried this may send my heart racing. I am frequently cold too and often use a hot water bottle. I take 3.75mg in the morning and 1.25 in the evening. I sleep very well.

  • Hey AMK, maybe your body just doesn't agree with the meds? I have aflutter and am on 120mg of diltiazem. Seems to have done the trick for me. I ccan get back to swimming and road biking(with a little warm up first). I agree with what everyone else has said . Go see an EP. Even if for your own piece of mind

  • If you can afford it go and have a private consultation first. You will get much more out of it. However first choose your EP from Broad Green if you are set on that. However look at other EPs since places like Manchester aren't too far away. People in the further places in the UK sometimes have to travel over 100 miles. In the USA they wouldn't think anything of travelling 500 to 1,000 miles!!!

You may also like...